Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 1997, 5:14 PM EDT for Jefferson County, Knox County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 5:14 PM EDT (21:14 UTC)
- Expired
- Apr 21, 1997, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Jefferson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 212115 RRA SVRMRX TNC089-093-212145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 514 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...JEFFERSON COUNTY...KNOX COUNTY A SEVERE THUNDERSTORM NORTHEAST OF STRAWBERRY PLAINS WILL MOVE EAST-NORTHEAST AT 30 MPH TOWARD JEFFERSON CITY AND NEW MARKET...THE STORM WILL MOVE INTO THOSE AREAS BY 5:30 PM. THIS STORM WILL DROP HEAVY RAIN ON GROUND THAT IS ALREADY APPROACHING SATURATION...CAUSING FLOODED ROADWAYS AND RISING CREEKS. THE STORM WILL ALSO PRODUCE DEADLY LIGHTNING AND POSSIBLE LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:08 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 21, 3:08 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 305 PM EDT MON APR 21 1997 VERY IMPRESSIVE E-W BNDRY STRETCHING FROM JUST SOUTH OF BNA THROUGH CSV AND INTO THE SMOKIES. KMRX 88D CONTINUES TO SHOW TRAINING OF CELLS ACROSS THIS SAME AREA AND WITH MORE CONVECTION FIRING UP TO THE WEST I AM A LTL CONCERNED WITH FLASH FLOODING ACROSS THE PLATEAU AND CNTRL VLY. THE WARM FNT CURRENTLY MOVING THROUGH SE TN WL ONLY ADD TO THE ALREADY IMPRESSIVE MOISTURE CONVERGENCE AND AVAILABLE MOISTURE AND INSTABILITY. ADAP IS CURRENTLY SHOWING SURFACE BASED LIS BETWEEN -4 AND -6 SOUTH OF THE WARM FNT. SO I WOULD LIKE TO MENTION SVR STORMS FOR AREAS TO THE SOUTH OF THIS E-W BNDRY MAINLY SE TN...SW NC...CNTRL VLY AND THE PLATEAU. AS STATED EARLIER LARGE HAIL WL BE THE PRIMARY THREAT. BLV THE ACTIVITY WL TEND TO DIMINISH SOMEWHAT AFT MIDNIGHT. ALTHOUGH I WOULD NOT TOTALLY TAKE OUT THE POPS COMPLETELY AS A WK VORT MAX WL TRACK QUICKLY THROUGH KY LATER ON TNT. THE MODELS SEEM TO BE NOW MORE IN AGREEMENT BEYOND 24 HOURS THAN THEY HAVE BEEN OVER THE PAST COUPLE OF RUNS. THE FLOW IS EXPECTED TO BECOME INCREASINGLY AMPLIFIED AS THE MEAN TROUGH POSN ACROSS THE NRN PLAINS FINALLY DIGS SEWD INTO THE SRN PLAINS ON TUE. RAPID INTENSIFICATION OF A SFC CYCLONE ACROSS THE DEEP SOUTH WL TAKE PLACE TUE NIGHT INTO WED. WE COULD BE DEALING WITH MORE SVR WX/HVY RAIN WITH THIS EPISODE TUE NIGHT INTO WED. ALTHOUGH I FEEL MCS ACTIVITY ACROSS MS/AL/GA WL LKLY LIMIT THE OVERALL THREAT AS IS USUAL THE CASE. LKLY/CAT POPS WL BE NEEDED. STEPPING BACK TO TUE FOR A MINUTE. I THINK WE MAY ACTUALLY DRY OUT AS THE FNT SHIFTS TO A POSN JUST SOUTH OF SE TN AND SW NC. SO WOULD US:E CHC/LKLY POPS FOR THIS RGN WHILE CHC POPS SHOULD SUFFICE FOR THE REMAINDER OF THE CWA. GUIDANCE TEMPS GNLY ACCEPTED. MB
In the hours before
Local storm report, Apr 21, 5:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
5O2 PM EDT MON APR 21 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
426 PM NEAR CLINTON TN 0.75 INCH HAIL
04/21/97 ANDERSON DIME SIZE HAIL LASTED ABOUT
10 MINUTUES
450 PM NORTH KNOX COUNTY TN 0.88 INCH HAIL
04/21/97 KNOX DIME TO NICKEL SIZE HAIL IN
NORTH AND NORTHEAST KNOX
COUNTYThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 27 min |
| Apr 21, 12:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 50 min |
| Apr 21, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 60 min |
| Apr 21, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 54 min |
| Apr 21, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 31 min |
| Apr 21, 5:08 PM EDT | Flash Flood Warning | MRX | Knox | 2 hr |
| Apr 21, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 37 min |
| Apr 21, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 33 min |
| Apr 21, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 31 min |
| Apr 21, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| Apr 21, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 35 min |
| Apr 21, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 29 min |
| Apr 21, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 37 min |
| Apr 21, 7:08 PM EDT | Tornado Warning | MRX | McMinn | 37 min |
| Apr 21, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 34 min |
| Apr 21, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 29 min |
| Apr 21, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.